In just 2 days, I’ll be back in Peru for the 3rd summer working for Scripture Union as a translator and team guide. When I returned to Michigan in September ’09, I agreed to return in 2010 – not knowing that God would be seriously moving mountains for me to go full time for 3 years as a LAM missionary working with Scripture Union (you can read all about that here).
I will be leaving this Friday, May 28th and returning to Michigan on August 19th to finish raising support so I can work full-time with SU. The decision to become a full-time LAM missionary wasn’t an overnight decision for me. I have been feeling “the call” for the past few years (which I talked about in this conversation sermon at First Dearborn), but didn’t take it seriously until recently. God has been working in my life in various ways preparing me for this calling – by giving me a love for helping others, a love of travel, the gift of learning Spanish and the confidence, ability and experience during the 2008 and 2009 2 summers in serving Him with Scripture Union in Peru.
For this summer, I will spend a majority of my time at the same home as 2009, the jungle home of Puerto Alegria. Puerto Alegria is located about 45 minutes down the river from the city of Iquitos. We’ll have electricity from a generator each night for a few hours and all of our water comes from the river. There are about 40 boys living at the home, and I’ll be working as a translator and team guide for the groups that come, including my own group from Dearborn, who will be volunteering at the home for the first time.
In preparation to head down to Peru for the summer, I have been getting things ready. This means, airing out my bug tent, gathering clothing, making little piles around the house of the absolute essential things to take, wearing my Chacos to get them appropriately sized, and picking up 3 months of malaria medication. I went out to Costco this afternoon to pick up the preventative pills and was reading through the enclosed paperwork, which includes a very comprehensive list of side effects. The side effects include, but are not limited to: stomach upset, stomach pain, nausea, fever, hair loss, ringing in the ears, dizziness, drowsiness, headache, insomnia, strange dreams, lightheadedness, unexplained anxiety, mood changes, depression, hallucinations, restlessness, and confusion.
This is the third year that I will have used the medication for a few months and thank God the only side effect I have ever had was an occasional strange dream.
So, I encourage you to follow my 2010 summer here at A Life in the World as I return for another summer in Peru, and as I transition from volunteer to full-time LAM missionary working with Scripture Union!
See you in August.